Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 174, NWS Morristown, TN

July 1, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 11:30 PM EDT for 4 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 11:30 PM EDT (03:30 UTC)
Expired
Jul 2, 2012, 12:15 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:36 PM EDTTSTM WND DMGEtowah, TNCOUPLE TREES DOWN
Jul 1, 11:54 PM EDTTSTM WND DMGMount Vernon, TNTREES DOWN COUNTY WIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS54 KMRX 020330
SVRMRX
TNC011-107-123-139-020415-
/O.NEW.KMRX.SV.W.0174.120702T0330Z-120702T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 1215 AM EDT

* AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF CHARLESTON...OR 7 MILES NORTH OF BENTON...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ETOWAH...DENTVILLE...ENGLEWOOD...RELIANCE...MOUNT VERNON...
  ARCHVILLE...BULLET CREEK AND TELLICO PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3538 8424 3509 8450 3527 8480 3553 8467
TIME...MOT...LOC 0330Z 297DEG 17KT 3527 8464

$$

MJB
1 follow-up statement
434 
WWUS54 KMRX 020350 RRA
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 PM EDT SUN JUL 1 2012

TNC011-107-123-139-020415-
/O.CON.KMRX.SV.W.0174.000000T0000Z-120702T0415Z/
BRADLEY TN-MCMINN TN-MONROE TN-POLK TN-
1150 PM EDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR POLK...MONROE...MCMINN AND BRADLEY COUNTIES...

AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RELIANCE...OR 10 MILES EAST OF BENTON...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  TELLICO PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3538 8424 3509 8450 3527 8480 3553 8467
TIME...MOT...LOC 0350Z 296DEG 24KT 3520 8446

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 1, 10:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT SUN JUL 1 2012

.DISCUSSION...STRONG UPPER RIDGE VERY SLOWLY BEGINS TO DAMPEN
OVERNIGHT BUT EXPECTED CONTINUED SEASONALLY VERY WARM LOWS TONIGHT.
SHOULD SEE A BAND OF CONVECTION ROLLING INTO THE AREA TONIGHT.  WITH
A MOIST AND UNSTABLE AIR MASS IN PLACE...A STRAY STORM MAY BECOME
STRONG TO SEVERE.  LINGERING ASSOCIATED CLOUDS MAY AID IN SLIGHTLY
LOWERING HIGHS ON MONDAY OVER THE NORTHERN HALF OF THE MRX CWA.
HOWEVER...THE CHA AREA IS STILL EXPECTED TO REACH HEAT ADVISORY
CRITERIA.  THEREFORE...WILL CONTINUE THE ADVISORY FOR THIS LOCATION
THROUGH MONDAY AFTERNOON.  OTHERWISE...ALL ON TRACK IN THE CURRENT
FORECAST...WILL UPDATE TO REMOVE EVENING WORDING AND ADJUST ADVISORY
HEADLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  77 102  75  97  72 /  10  20  20  20  20
KNOXVILLE AIRPORT, TN    75 100  73  96  72 /  10  20  20  20  20
OAK RIDGE, TN            75  99  73  95  72 /  10  20  20  20  20
TRI CITIES AIRPORT, TN   70  95  66  94  67 /  30  30  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ MONDAY FOR THE FOLLOWING
     ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...MCMINN...
     MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...WEST POLK.

VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 1, 4:38 AM EDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EDT SUN JUL 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT
WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE
LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE
OFFICE.

ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE
HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO
SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON
OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE
THE MAIN THREATS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT
ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST
TENNESSEE.

AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE
WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN
MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF
STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK.

TG

In the hours before

Special weather statement, Jul 1, 10:53 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 PM EDT SUN JUL 1 2012

TNZ040-041-074-020345-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS
TN-
1053 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SEVIER AND COCKE
COUNTIES UNTIL 1145 PM EDT...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WATERVILLE...OR 16 MILES
SOUTH OF NEWPORT...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 1, 11:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             CLEVELAND               35.18N 84.87W
07/01/2012  E0.25 INCH       BRADLEY            TN   TRAINED SPOTTER

&&
Local storm report, Jul 1, 11:22 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1122 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             NORTON                  36.93N 82.63W
07/01/2012  E0.25 INCH       CITY OF NORTON     VA   TRAINED SPOTTER

&&
Local storm report, Jul 1, 11:24 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1124 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             CHURCH HILL             36.53N 82.71W
07/01/2012  E0.25 INCH       HAWKINS            TN   PUBLIC

&&
Local storm report, Jul 1, 11:26 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             LENOIR CITY             35.80N 84.27W
07/01/2012  E1.00 INCH       LOUDON             TN   TRAINED SPOTTER

&&
Local storm report, Jul 1, 11:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
07/01/2012                   RHEA               TN   911 CALL CENTER

            MUTIPLE TREES AND POWERLINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:29 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe31 min
Jul 1, 10:17 PM EDTSevere Thunderstorm WarningMRXHawkins43 min
Jul 1, 10:33 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier42 min
Jul 1, 10:41 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier49 min
Jul 1, 10:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane40 min
Jul 1, 10:51 PM EDTSevere Thunderstorm WarningMRXHancock39 min
Jul 1, 10:54 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington36 min
Jul 1, 10:56 PM EDTSevere Thunderstorm WarningMRXCocke, Greene49 min
Jul 1, 11:00 PM EDTSevere Thunderstorm WarningMRXBradley, Polk45 min
Jul 1, 11:02 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe43 min
Jul 1, 11:10 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier35 min
Jul 1, 11:13 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea47 min
Jul 1, 11:25 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Jul 1, 11:30 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan60 min
Jul 1, 11:33 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jul 1, 11:40 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins35 min
Jul 1, 11:40 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon50 min
Jul 1, 11:46 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe44 min
Jul 2, 12:10 AM EDTSevere Thunderstorm WarningMRXMonroe50 min
Jul 2, 12:12 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Sevier48 min
Jul 2, 12:12 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington50 min
Jul 2, 12:17 AM EDTSevere Thunderstorm WarningMRXPolk23 min
Jul 2, 4:55 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie43 min
Jul 2, 5:02 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie43 min
Jul 2, 5:35 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jul 2, 7:54 PM EDTAreal Flood AdvisoryMRXBledsoe88 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.